| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Feeling Good without the Meds

Q. I am a 58-year-old male. I took both Paxil and Zoloft for about one month for dysthymia. Due to moderate side effects (sexual) and questionable benefit, I discontinued by tapering down the last few tablets at half strength. Something very interesting happened when I discontinued both medications.

I started feeling absolutely terrific. This lasted a few weeks, then disappeared. But for those weeks, I felt consistently better than I can remember at any time in my life. It's possible I gave up too soon, but that doesn't explain the ideal feeling after stopping the drugs. A friend says perhaps the end of the side effects simply improved my attitude. I doubt this. I've never felt this good in my adult life.

Is there some pharmacological reason you can determine that may cause this to happen? If you can determine what happened, perhaps it can be reproduced?

A. I can't explain why you felt so good with any degree of certainty, but here are some possibilities. First of all, one month is probably too soon to reach any firm conclusions about how effective SSRI antidepressants such as Zoloft or Paxil will be.

Some patients with dysthymia--a chronic form of depression--may require 6-12 weeks before they get a robust response to the SSRIs. It may be that the questionable benefit you were experiencing was actually the early stages of a full response. Since it takes around 5-6 days for these medications to be eliminated from your blood stream--and probably even longer for them to exit your brain--you may simply have experienced the first wave of the expected benefits of the medications, on a delayed basis.

If you were actually taking both these drugs together, it's also possible that one of them inhibited metabolism of the other, leading to longer duration of action and/or higher blood levels than would be expected under usual conditions (it's not clear to me why you would be treated with these two agents at the same time). There are other possibilities, of course (leaving aside good things happening in your personal life that may have accounted for your terrific mood).

Very rarely, some people experience a phenomenon called antidepressant withdrawal-induced hypomania. We don't know why this occurs, but it is usually seen when an antidepressant is suddenly stopped; the person experiences a kind of overshoot in his or her mood, sometimes accompanied by markedly increased energy, increased talkativeness, and faster-than-usual thought processes. Some individuals with undiagnosed (or known) bipolar disorder may also experience hypomanic or manic reactions to antidepressants; while this may feel good in the short term, many experts in bipolar disorder believe that antidepressants are best avoided for most patients with this condition. (I am not suggesting that you have bipolar disorder; however, it is a question to examine carefully with your doctor, since the softer forms of this condition are often overlooked).

Finally, since you experienced some sexual side effects with these SSRIs, you may want to discuss the use of antidepressants that work via other neurochemical mechanisms; e.g., bupropion [Wellbutrin]. There are also serotonergic antidepressants that don't have as many sexual side effects as the SSRIs; e.g., mirtazepine [Remeron]. If you do need to take an SSRI in the long term, there are agents that may be added that can help counteract sexual side effects; you may want to discuss these with your doctor. By the way--psychotherapy can also be very helpful for persons with dysthymic and other depressive disorders. I hope you can regain your terrific feeling again soon!

December 2003

Disclaimer Back to Ask the Expert